March 10, 2010— -- The U.S. Food and Drug Administration announced today that it will look into whether a link exists between the long-term use of certain osteoporosis drugs and a particular type of leg fracture after ABC News reports investigated the possible connection.
Common brand names of these medications, known as bisphosphonates, include Fosamax, Actonel, Boniva and Reclast.
"Recent news reports have raised the question about whether there is an increased risk of this type of fracture in patients with osteoporosis using these medications," the FDA said today in its drug safety communication.
"At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures," the statement said. "FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue."
Fosamax is supposed to make bones stronger, but now there's mounting evidence that for some women, taking Fosamax or its generic alendronate for more than five years could cause spontaneous fractures.
Sales of the popular drug increased when doctors began prescribing it not only to women showing signs of osteoporosis, but also those who were osteopenic, and thus, at risk for the disease. Now some doctors worry that staying on the drug for more than five years can cause some women's bones to become more brittle.
This is not the first time that many doctors have reported an opposite effect for many people taking the drug. Fosamax has already been linked to severe musculoskeletal pain, as well as to a serious bone-related jaw disease called osteonecrosis.
"In worldwide post-marketing experience with FOSAMAX/FOSAMAX Plus D, rare reports consistent with osteonecrosis of the jaw have been received. Many of these reports lack sufficient clinical details to make definitive assessments and/or are confounded, particularly since a generally accepted definition of ONJ in the general population is unknown," Merck responded in a written response to the suggested link. "Rare cases of ONJ have also been reported in patients who do not have osteoporosis and who have not taken any bisphosphonate medicines."